Recent studies have raised a red flag of caution; it may not be wise also to be taking aspirin while on a hormone blockade (ADT).
Recent findings show that for some men taking aspirin, which is commonly used in low daily doses for prevention of heart attack and stroke, may result in liver toxicity. Liver toxicity might not be that significant for most men in and of itself, but in men who are on ADT for prostate cancer using the antiandrogen drug Eulexin (flutamide), any sign of liver injury requires the immediate discontinuation of the ADT. Prematurely stopping ADT raises your risk of an earlier death.
It’s known from a number of studies that aspirin can sometimes cause increased liver enzymes siginaling liver damage. The increased enzymes prompt the premature discontinuation of the hormone treatment, which has a negative impact on the overall treatment for the prostate cancer. But possibly, it’s the aspirin that should be discontinued and not the ADT.
The researchers, reporting in the December 27, 2007 issue of the New England Journal of Medicine, found that abnormal liver function test results led to premature discontinuation of flutamide in 37% of aspirin users but only 16% of non-users of aspirin. Moreover, men who completed six months on a luteinizing hormone-releasing hormone agonist (one type of hormone therapy) but stopped flutamide (another type of hormone therapy used in combination) early were at 3.50 times higher relative risk of death than those who completed six months of both. Which means, as noted above, that the premature discontinuation of the flutamide can have a negative impact on the overall treatment for the prostate cancer.
Once again, prostate cancer survivors ar